News

insulin shot, insulin side effects, insulin injection, news, Oklahoma, Indiana

Dangerous Insulin Mix-ups in the News

Unfortunately, insulin has been in the news for the wrong reasons. People in Oklahoma and Indiana have received insulin injections mistakenly when they should have received another type of shot.  

These unsafe practices have left investigators wondering what went wrong and what the protocols are for administering insulin or other injections. 

Oklahoma insulin mix-up

This November, a group of residents and staff of a group home called Jacquelyn House in Oklahoma were hospitalized after receiving insulin injections instead of the flu shot. Since the home is for developmentally disabled, many were unable to voice what was wrong with them when they were in a state of hypoglycemia. Luckily, emergency medical personnel were able to figure out what had gone wrong. 

The residents and staff were taken to Jane Phillips Medical Center and Hospital in Bartlesville, Oklahoma. Many had to stay in the hospital for days since they had been administered long-acting insulin

The pharmacist who administered the shots was apparently a 40-year veteran of the field, and it was simply a mistake. Since the pharmacist was a third party, the facility is not at fault. 

Advertisements

Indiana students

In September, a group of high school students at the McKenzie Center for Innovation and Technology were supposed to get a tuberculosis skin test when they were mistakenly administered insulin by Community Health Network nurses. Sixteen students were taken to the hospital, but all are in good condition after the incident. 

Symptoms of hypoglycemia

In both cases, signs of hypoglycemia, or low blood sugar, were noted. Too much insulin can result in:

  • Low blood sugar
  • Loss of consciousness
  • Seizures
  • Confusion
  • Shakiness
  • Sweating
  • Nervousness
  • Hunger
  • Irritability
  • Lightheadedness
  • Headache
  • Blurred vision
  • Weakness
Advertisements

Conclusion 

With all of these insulin injection mix-ups, it’s important to be aware of what shots you are getting and to be aware of the side effects of too much insulin. While insulin is a life-saving hormone for those with diabetes, it can be dangerous when administered in the wrong amount or to a person who does not have diabetes